Hail, Iosco
- When
- July 31, 2:29 PM EST
- Where
- Iosco County, Hale
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.383, -83.800
Scattered thunderstorms produced isolated reports of severe hail and wind damage across northeast Lower Michigan during the late afternoon and evening hours of the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Scattered thunderstorms produced isolated reports of severe hail and wind damage across northeast Lower Michigan during the late afternoon and evening hours of the 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 10:06 AM EST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1106 AM EDT WED JUL 31 2002 WEATHER ACROSS FORECAST AREA LIKELY TO BECOME QUITE ACTIVE IN SHORT ORDER (ESPECIALLY ACROSS EASTERN UPPER AND FAR NORTHERN LOWER NEAREST THE SURFACE WARM FRONT). LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER EASTERN NORTH DAKOTA...WITH A WARM FRONT EXTENDING EAST ACROSS UPPER MICHIGAN. VERY WARM AND MOIST AIR WAS FLOWING INTO THE REGION ON SOUTHWEST WINDS BEHIND THE FRONT. ALOFT...A SHORT WAVE WAS MOVING EAST THROUGH MINNESOTA. STRONG INSOLATION HAS TEMPERATURES CLIMBING QUITE NICELY THIS MORNING...WHICH WILL RAPIDLY DESTABILIZE THE ATMOSPHERE ACROSS FORECAST AREA. 12Z APX SOUNDING MODIFIED FOR SURFACE T/TD OF 86 OVER 66 YIELDS CAPE VALUES AROUND 3000 J/KG AND LIS AROUND -8. HAVE RAISED PRECIP CHANCES TO NUMEROUS ACROSS EASTERN UPPER IN LIGHT OF SHOWERS/STORMS WORKING THEIR WAY ACROSS THE U.P. ALONG THE WARM FRONT. ELSEWHERE...WILL MAINTAIN SCATTERED SHOWER/STORM WORDING GIVEN AVAILABLE INSTABILITY...LAKE BREEZES AND OUTFLOW BOUNDARIES FROM LAST NIGHTS AND ONGOING CONVECTION. WIND FIELDS FOR MUCH OF THIS AFTERNOON ARE NOT TERRIBLY STRONG...SO LARGE HAIL SHOULD BE THE PRIMARY THREAT WITH THE THUNDERSTORMS. WIND FIELDS AND UPPER FORCING BECOME MORE SIGNIFICANT TOWARD EVENING WITH THE APPROACH OF THE MINNESOTA SHORT WAVE...SO THE THREAT OF DAMAGING WINDS WILL INCREASE. .APX...NONE. BAK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1018 AM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1257 AM HIGGINS LAKE MI .75 IN HAIL
07/31/02 ROSCOMMON
1257 AM HIGGINS LAKE MI WIND DAMAGE
07/31/02 ROSCOMMON TREES DOWN
1250 AM MANCELONA MI WIND DAMAGE
07/31/02 ANTRIM TREES DOWN
CJCMIZ008-015>036-041-042-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1044 AM EDT WED JUL 31 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND TONIGHT... * THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. * HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH AND HAIL TO 1 INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...EASTERN UPPER AND EXTREME NORTHERN LOWER MICHIGAN BETWEEN NOON AND 10 PM AND ACROSS THE REST OF NORTHERN LOWER MICHIGAN BETWEEN 3 PM AND 10 PM. ADDITIONALLY... THE THREAT WILL RETURN TO EASTERN UPPER AND NORTHWEST LOWER MICHIGAN AFTER 2 AM TONIGHT. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. BAK
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE GAYLORD, MI
125 PM EDT WED JUL 31 2002
ADDED WIND EVENTS...LAKE ANN 1147 PM...MANCELONA 1250 AM...HIGGINS
LAKE 1257 AM...AND WEST BRANCH 138 AM
ADDED HAIL EVENT...HIGGINS LAKE 1257 AM
...SEVERE THUNDERSTORMS MOVED THROUGH NORTHERN LOWER MICHIGAN LATE
TUESDAY NIGHT AND EARLY WEDNESDAY MORNING...
A LINE OF SEVERE THUNDERSTORMS WHICH DEVELOPED IN SOUTHERN MINNESOTA
TUESDAY AFTERNOON MOVED THROUGH WISCONSIN TUESDAY EVENING. THE LINE
OF STORMS CROSSED LAKE MICHIGAN LATE TUESDAY EVENING...MOVING ONSHORE
BETWEEN 1130 AND 1135 PM IN MANISTEE AND BENZIE COUNTIES. DAMAGING
THUNDERSTORM WINDS KNOCKED DOWN TREES IN THE CITY OF MANISTEE
AT 1135 PM...18 MINUTES AFTER A SEVERE THUNDERSTORM WARNING WAS
ISSUED FOR THAT COUNTY. THE LINE OF THUNDERSTORMS MOVED QUICKLY
TOWARD THE EAST AND CONTINUED TO PRODUCE DAMAGING WINDS...WITH
NUMEROUS REPORTS OF WIND GUSTS EXCEEDING 60 MPH...ALONG WITH DOWNED
TREES AND POWER LINES...UNTIL 131 AM EDT...WHEN THE FINAL REPORT OF
DOWNED TREES WAS RECEIVED FROM OSCODA COUNTY.
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM FRANKFORT MI WIND DAMAGE
07/30/02 BENZIE TREES DOWN IN FRANKFORT
AND HONOR REPORTED BY LAW
ENFORCEMENT
1135 PM MANISTEE MI WIND DAMAGE
07/30/02 MANISTEE TREES DOWN
REPORTED BY SPOTTER
1147 PM LAKE ANN MI WIND DAMAGE
07/30/02 BENZIE TREES DOWN
REPORTED BY SPOTTER
1144 PM TRAVERSE CITY MI 77 MPH TSTORM WIND GUST
07/30/02 GRAND TRAVERSE REPORTED BY LOCAL MEDIA
1158 PM 4 E EASTPORT MI 72 MPH TSTORM WIND GUST
07/30/02 ANTRIM REPORTED BY SPOTTER
1203 AM KEWADIN MI 65 MPH TSTORM WIND GUST
07/31/02 ANTRIM REPORTED BY SPOTTER
1205 AM TRAVERSE CITY MI WIND DAMAGE
07/31/02 GRAND TRAVERSE NUMEROUS TREES DOWN IN
TRAVERSE CITY REPORTED BY
LAW ENFORCEMENT
1210 AM SUTTONS BAY MI WIND DAMAGE
07/31/02 LEELANAU TREES DOWN ON ROADWAYS
REPORTED BY LAW ENFORCEMENT
1219 AM 8 E BUCKLEY MI WIND DAMAGE
07/31/02 WEXFORD TREES DOWN REPORTED BY LAW
ENFORCEMENT
1225 AM KALKASKA MI WIND DAMAGE
07/31/02 KALKASKA TREES DOWN
REPORTED BY LAW
ENFORCEMENT
1231 AM ALBA MI WIND DAMAGE
07/31/02 ANTRIM A FEW TREES DOWN REPORTED
BY LAW ENFORCEMENT
1235 AM FIFE LAKE MI WIND DAMAGE
07/31/02 GRAND TRAVERSE TREES DOWN REPORTED BY LAW
ENFORCEMENT
1241 AM GRAYLING MI WIND DAMAGE
07/31/02 CRAWFORD TREES DOWN REPORTED BY LAW
ENFORCEMENT
1245 AM 2 NE SOUTH BOARDMAN MI WIND DAMAGE
07/31/02 KALKASKA 2 TREES DOWN REPORTED BY
LAW ENFORCEMENT
1250 AM MANCELONA MI WIND DAMAGE
07/31/02 ANTRIM TREES DOWN
REPORTED BY LAW ENFORCEMENT
1257 AM HIGGINS LAKE MI .75 IN HAIL
07/31/02 ROSCOMMON REPORTED BY LAW ENFORCEMENT
1257 AM HIGGINS LAKE MI WIND DAMAGE
07/31/02 ROSCOMMON TREES DOWN
REPORTED BY LAW ENFORCEMENT
0131 AM RED OAK MI WIND DAMAGE
07/31/02 OSCODA TREES DOWN BLOCKING ROAD
REPORTED BY LAW ENFORCEMENT
0138 AM WEST BRANCH MI WIND DAMAGE
07/31/02 OGEMAW TREES DOWN
REPORTED BY SPOTTER
ROWLEY/CJCThe national radar mosaic for the moment the first event began.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307438, 5307436, 5307435, 5307437, 5307434.